Delaware, 2008

Hail and Damaging Wind in Delaware, August 10, 2008

August 10, 2008 · NWS PHI · 6 events in 2 counties and zones

An unusually strong for August upper air disturbance helped trigger numerous strong to severe thunderstorms across Delaware. Severe thunderstorms started developing along the warm front in the morning and continued through the afternoon and into the evening until a cold front moved through the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An unusually strong for August upper air disturbance helped trigger numerous strong to severe thunderstorms across Delaware. Severe thunderstorms started developing along the warm front in the morning and continued through the afternoon and into the evening until a cold front moved through the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 3:07 AM EST, 6 hours 13 minutes earlier.

Area forecast discussion, Aug 10, 3:07 AM EST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 AM EDT SUN AUG 10 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION OVERNIGHT TONIGHT INTO MONDAY
MORNING. IN THE WAKE OF THIS FRONT, HIGH PRESSURE WILL BUILD INTO
THE REGION AT THE SURFACE FOR MUCH OF THE WEEK. MEANWHILE, SEVERAL
UPPER LEVEL DISTURBANCES WILL CROSS THE REGION THROUGH THE MIDDLE
TO END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN INTERESTING DAY IN STORE FOR THE AREA TODAY. AN AREA OF LOW
PRESSURE AND ASSOCIATED COLD FRONT WILL DIVE OUT OF THE GREAT
LAKES REGION AND APPROACH THE AREA TODAY. AHEAD OF THIS FRONTAL
SYSTEM, A MILD AND UNSTABLE AIR MASS WILL DEVELOP ACROSS THE AREA.
MEANWHILE, A STRONG, COLD MID/UPPER LEVEL LOW PRESSURE SYSTEM WILL BE
SLOWLY MAKING ITS WAY TOWARD THE AREA. AHEAD OF THESE SYSTEMS THE
AIRMASS WILL BE QUITE UNSTABLE WITH CAPE VALUES AT LEAST 1000-1500
J/KG AND LIS AROUND THAN -3 TO -5. SHEAR VALUES OF 30-35 KT WILL
ALSO HELP TO SUPPORT SEVERE POTENTIAL. WITH WET-BULB ZERO HEIGHTS
AROUND 9000 FT, AND STRONG CAPE ABOVE THE 0 DEGREES C LINE, LARGE HAIL
IS GOOD POSSIBILITY TODAY. ALSO, DAMAGING WINDS COULD BE POSSIBLE
WITH SOME OF THE STRONGER UPDRAFTS AS WELL. PW VALUES ARE FORECAST
TO BE 1 TO 1.5 INCHES, SO SOME SHOWERS AND ESPECIALLY THUNDERSTORMS
WILL CONTAIN HEAVY RAIN. WHILE THERE IS A LINE OF SHOWERS MOVING
THROUGH WEST/CENTRAL PENNSYLVANIA THIS MORNING WHICH MAY MAKE IT TO
OUR WESTERN ZONES EARLY THIS MORNING, THE MAIN THREAT FOR POSSIBLE
SEVERE THUNDERSTORMS WILL BE LATE AFTERNOON INTO THIS EVENING. THE
SPC CONTINUES TO KEEP OUR AREA IN A SLIGHT RISK FOR SEVERE WEATHER
TODAY, SO WE HAVE INTRODUCED ENHANCED WORDING INTO THE FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL REMAIN FOR
THE EVENING HOURS UNTIL THE FRONT PASSES THROUGH THE AREA, WHICH
WILL LIKELY BE DURING THE OVERNIGHT HOURS. ONCE THE FRONT PASSES
THROUGH, THERE WILL STILL BE THE POTENTIAL FOR SHOWERS/THUNDERSTORMS
THROUGH MONDAY SINCE THE COLD MID/UPPER LOW WILL BE CROSSING
NEARLY RIGHT OVERHEAD. THIS WILL HELP TO KEEP SOME INSTABILITY
ACROSS THE AREA, AND IN TURN COULD HELP TO SPARK OF SOME
CONVECTION. HOWEVER, NONE ARE EXPECTED TO BE SEVERE AT THIS TIME,
ALTHOUGH WITH THE COLD POOL ALOFT, SOME SMALL HAIL CANT BE RULED
OUT ON MONDAY.

BY TUESDAY, THE MID/UPPER LOW SHOULD HAVE PASSED TO OUR EAST, AND
AT THE SAME TIME, HIGH PRESSURE AT THE SURFACE WILL BEGIN TO BUILD
IN ACROSS THE REGION, THEREFORE REDUCING OUR CHANCES OF PRECIPITATION
ACROSS THE AREA. TEMPERATURES THROUGH TUESDAY SHOULD BE RIGHT
AROUND NORMAL, OR JUST A COUPLE OF DEGREES BELOW MONDAY INTO
MONDAY NIGHT AFTER THE FRONT PASSES THROUGH.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NO MAJOR FEATURES ARE EXPECTED TO AFFECT THE AREA AT THE SURFACE
THROUGH MUCH OF THE WEEK AS WEAK HIGH PRESSURE WILL REMAIN ACROSS
THE REGION THROUGH THE BEGINNING OF THE WEEKEND. AN AREA OF LOW
PRESSURE IS EXPECTED TO REMAIN TO OUR SOUTH WEDNESDAY INTO
THURSDAY AND SHOULD NOT HAVE ANY SIGNIFICANT AFFECTS ON OUR
WEATHER. MEANWHILE, SEVERAL WEAK DISTURBANCES ALOFT WILL CROSS THE
AREA THROUGH THE WEEK, WHICH MAY HELP TO SPARK OFF SOME AFTERNOON
SHOWERS AND/OR THUNDERSTORMS. THESE WILL LIKELY BE DIURNALLY
DRIVEN, AND WILL DIMINISH QUICKLY AFTER SUNDOWN. THEREFORE WE HAVE
ONLY CARRIED A SLIGHT CHANCE FOR THE AFTERNOON INTO EARLY EVENING
THROUGH MUCH OF THE UP COMING WEEK. AT THIS POINT, THE LONG RANGE
MODELS MOVE AN AREA OF LOW PRESSURE FROM THE SOUTHERN PLAINS THROUGH
THE GREAT LAKES BY THE END OF THE WEEKEND, BUT KEEP THE SYSTEM
WELL WEST OF OUR AREA. WE WILL SEE HOW THIS PROGRESSES OVER THE
NEXT SEVERAL DAYS. TEMPERATURES IN THE EXTENDED ARE EXPECTED TO
REMAIN CLOSE TO NORMAL WITH NO EXTREMES EXPECTED AT THIS TIME.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
CLEAR SKIES AND LIGHT WINDS ACROSS THE TAF SITES EARLY THIS MORNING.
THIS WILL PROBABLY BE THE BEST WEATHER TODAY AS A DISTURBANCE WILL
APPROACH FROM THE WEST LATER THIS MORNING AND CONVECTION WILL
INCREASE OVER THE AREA. RADAR SHOWS THAT THE SHOWERS WELL TO THE
WEST WILL MOVE NORTH OF THE AREA THIS FOR THE FIRST PART OF THE
MORNING. THE PREVIOUS TAFS AND THE PRESENT RUN OF THE WRF SEEM TO
LINE UP WELL, SO ONLY MINOR ADJUSTMENTS WERE MADE TO THE PREVIOUS
TAFS. LOOKS LIKE A PERIOD OF SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED LATER THIS MORNING AND EARLY AFTERNOON BEFORE THE ACTIVITY
BECOMES MORE SCATTERED. THE TEMPO GROUP FOR LOWER CONDITIONS WAS
LEFT IN FROM EARLIER FORECAST. THERE IS A POTENTIAL FOR SEVERE
THUNDERSTORMS TODAY TONIGHT WITH STRONG GUSTY WINDS AND HAIL
POSSIBLE AT THE TAFS SITES.

OUTLOOK...IT MAY TAKE THE BETTER PART OF MONDAY FOR THE SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE UPPER LOW TO MOVE AWAY FROM THE
AREA. MAINLY FAIR WEATHER EXPECTED TUESDAY. SCATTERED AFTERNOON
CONVECTION POSSIBLE WED AND THU.

&&

.MARINE...
SOUTHWEST WINDS AT LESS THAN 10 KNOTS ARE ACROSS THE WATERS EARLY
SUN MORNING. AS THE LOW FROM THE WEST ADVANCES TOWARD THE AREA WINDS
WILL SWITCH AROUND TO SOUTH INCREASE LATER TODAY. THE SCA FLAG IS
NOT EXPECTED WITH ONLY A FEW GUSTS IN THE 20 TO 25 KNOT RANGE
EXPECTED. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE
WATERS TODAY, SO PLAN ACCORDINGLY. A FRONT WILL CROSS THE WATERS
LATE SUN NIGHT OR EARLY MON AND WINDS WILL SHIFT AROUND TO WEST THEN
NORTHWEST BEHIND IT. THERE IS A SMALL CHANCE THAT THE SCA FLAG MAY
BE NEEDED FOR THE TIME AFTER THE FROPA, BUT FCST WINDS ON THE
PRESENT MODEL RUNS DO NOT LOOK THAT STRONG, SO I WILL NOT ISSUE THE
FLAG NOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...ROBERTSON
AVIATION...OHARA
MARINE...OHARA
Hazardous weather outlook, Aug 10, 3:10 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 AM EDT SUN AUG 10 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-110815-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
410 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE HEAVY RAIN, DAMAGING WINDS, AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

ANZ430-431-450>455-470-110815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
410 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE HEAVY RAIN, DAMAGING WINDS, AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

ROBERTSON

The radar

The Dover AFB radar (KDOX), 96 km away, was scanning. The volume nearest the first event began at 14:21 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, New Castle

When
August 10, 9:20 AM EST to 9:22 AM EST
Where
New Castle County, Wilmington Manor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -75.580

Penny to quarter size hail fell in Wilmington Manor.

Funnel Cloud, Sussex

When
August 10, 11:08 AM EST
Where
Sussex County, Millsboro
Reported by
Trained Spotter
Coordinates
38.580, -75.300

A funnel cloud was noticed over Millsboro. It did not touch down or cause any damage.

Hail, Sussex

When
August 10, 11:27 AM EST
Where
Sussex County, Rehoboth Beach
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.720, -75.080

Nickel size hail fell at Rehoboth Beach.

Heavy Rain, New Castle

When
August 10, 5:00 PM EST to 6:00 PM EST
Where
New Castle County, 0.69 mi WNW of Wilmington
Reported by
Newspaper
Coordinates
39.753, -75.543

Thunderstorms with heavy rain caused poor drainage flooding that entered a couple of basement apartments at the Dana Apartments on North Tatnall Street. About a dozen residents were evacuated from two basement apartments. Three apartments and families above the flooded apartments were also displaced because the electricity was turned off. The building sits lower than the street. Adjusted for hail Doppler Radar storm total estimates were between one inch and an inch and a quarter.

Thunderstorm Wind, New Castle

When
August 10, 5:35 PM EST
Where
New Castle County, 0.82 mi S of Kentmere
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
39.758, -75.552

A severe thunderstorm tore down several large oak and sycamore trees at the Brandywine Zoo in Wilmington. The downed trees damaged several exhibits. The In Flight exhibit was destroyed. A downed tree also punctured a hole in the roof af the animal hospital and damaged a storage shed. No animals were injured. The zoo remained closed until the 13th.

Hail, New Castle

When
August 10, 5:45 PM EST to 5:56 PM EST
Where
New Castle County, Bear to New Castle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.630, -75.670

A severe thunderstorm dropped nickel size hail from Bear northeast through New Castle. The large hail shredded leaves off of trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132994, 133004, 133267, 133864, 133863, 133845.